Get access

Vemurafenib-Associated Pancreatitis: Case Report

Authors

  • Benyam Muluneh,

    Corresponding author
    1. University of North Carolina Eshelman School of Pharmacy, Chapel Hill, North Carolina
    • Department of Hematology/Oncology, University of North Carolina Health Care, Chapel Hill, North Carolina
    Search for more papers by this author
  • Larry W. Buie,

    1. Department of Hematology/Oncology, University of North Carolina Health Care, Chapel Hill, North Carolina
    2. University of North Carolina Eshelman School of Pharmacy, Chapel Hill, North Carolina
    Search for more papers by this author
  • Frances Collichio

    1. Lineberger Comprehensive Cancer Center, University of North Carolina Health Care, Chapel Hill, North Carolina
    Search for more papers by this author

For questions or comments, contact Benyam Muluneh, Hematology/Oncology, University of North Carolina Health Care, 101 Manning Drive, CB# 7600, Chapel Hill, NC 27599; e-mail: bmuluneh@unch.unc.edu.

Abstract

Vemurafenib is a novel BRAF kinase inhibitor indicated in metastatic melanoma patients with V600E mutation. We report the first case of vemurafenib-associated pancreatitis. Two weeks after initiation of vemurafenib, a patient presented to the emergency department with severe epigastric pain and a serum lipase of 1544 units/L. Drug-induced pancreatitis was diagnosed on exclusion of all other potential causes. Vemurafenib was rechallenged at half the daily dose and the patient subsequently developed exacerbated symptoms of pancreatitis after two doses. The strong temporal relationship between drug exposure and toxicity, along with the positive results from a rechallenge study, strongly support a conclusion of causality. To our knowledge, this is the first report of vemurafenib-induced pancreatitis.

Get access to the full text of this article

Ancillary